People with asthma may be at risk for having to seek medical treatment when their condition worsens or the symptoms get worse, according to a new study.
Researchers from the University of British Columbia found that people who took two respiratory treatment drugs, rosiglitazone and mirtazapine, had the highest risk of asthma flare ups in the first month after the drug was prescribed.
They also had a higher risk of developing asthma symptoms after treatment, especially in the third month after treatment.
Researchers say people who are diagnosed with asthma should seek medical attention immediately if they experience worsening symptoms or become more likely to develop asthma symptoms.
The study, published in the journal PLOS ONE, also found that the most common respiratory symptoms experienced by people who used the drugs were dizziness, cough, wheezing, and shortness of breath.
People who were prescribed the two medications had the lowest rate of asthma symptoms, compared to people who did not use the drugs.
In a follow-up study, researchers found that asthma flare up rates increased the more frequently people took rosaglitazones and miprazosin, the medications used to treat chronic obstructive pulmonary disease.
The results show that asthma flares up and people who do not get to the doctor to get the medication immediately are more likely than those who do to develop an asthma flare, the researchers said.
The authors also found the most frequently prescribed respiratory treatment meds increased the risk of respiratory symptoms.
People who used rosagarlitazon or miprozidazole had the greatest risk of worsening asthma symptoms over time, and those who were treated with the medications were more likely at risk of having asthma symptoms the following year.
These findings show that respiratory symptoms can occur after asthma treatment, but the effect is greater over time in people who use the medications, the authors said.
They recommend that asthma medication use should be limited to those with underlying asthma symptoms to reduce the risk for flare ups.